Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Cortisone Injection

Posted by Ruth Anne Wagner on 11/13/02 at 17:30 (100067)

I am an avid runner and high-impact aerobics enthusiast. Recently, I received a cortisone injection in the Achilles tendon due to pain caused by a heel spur that was suddenly causing me to limp. Since receiving the injection, I heard that cortisone is very dangerous and promotes rupture of the Achilles tendon. Is this true? If so, why in the world would a doctor inject my heel with it? What can I do to prevent rupturing my Achilles tendon? Why would cortisone cause this injury? Are there any activities that I should avoid? For what duration of time will I be at risk of rupturing my Achilles tendon? Please advise. Many thanks!

Re: Cortisone Injection

Ed Davis, DPM on 11/13/02 at 21:50 (100091)

There have been reports of achilles tendon rupture in athletes after one cortisone injection. The term 'cortisone' refers to a number of different substances some of which would be more prone to cause a problem than others. Try to find out the exact name of the substance that was injected into the achilles.

Short acting forms of cortisone such as dexamethasone phosphate have strong anti-inflammatory actions but do not actually weaken the substance of the tendon. A problem would only exist if the tendon was injured and the dexamethasone masked the injury, allowing further harm to occur. One could safely resume activities on an un-injured achilles tendon injected with dexamethasone phosphate about a week after the injection.

Longer acting forms of cortisone such as celestone, triamcinolone and depomedrol can significantly weaken the tendon and should never be injected into the achilles. One should avoid athletic activities for at least one month after celestone is injected and up to 3 months if triamcinolone acetonide is injected. One means of protection is to tape the achilles tendon in a fashion which prevents a dorsiflexion injury.

I would avoid athletic or strenuous activity until you know exactly what substance has been injected and how much of it was used.
Ed

Re: Cortisone Injection

Felisha D. on 11/19/02 at 17:34 (100676)

I had my left foot opoerated on for PF in Spet. and the right one in OCt. At my F/U today, II went over with my doctor abotu the SEVERE pain i have in both feet...cannot stand longer than 20 minutes...a trip to the grocery store is impossible! And I have a 3-yr old with Cerebral Palsy...VERY active...and I am EXHAUSTED! He told me I have a rare condition post surgery called 'cue boy syndrome'. What is going on here? I could stand to lose about 30 lbs. but have barely been able to walk since July of this year. I am tired of his 'be patient' answer. I have molded insert, got new insert pads today, boght new tennis shoes, IcyHot, ice, heat, foot soak,rest, do all the stretching every day, and today got cortizone shots in both feet. How much longer is this going to last?

Re: Cortisone Injection

Ed Davis, DPM on 11/13/02 at 21:50 (100091)

There have been reports of achilles tendon rupture in athletes after one cortisone injection. The term 'cortisone' refers to a number of different substances some of which would be more prone to cause a problem than others. Try to find out the exact name of the substance that was injected into the achilles.

Short acting forms of cortisone such as dexamethasone phosphate have strong anti-inflammatory actions but do not actually weaken the substance of the tendon. A problem would only exist if the tendon was injured and the dexamethasone masked the injury, allowing further harm to occur. One could safely resume activities on an un-injured achilles tendon injected with dexamethasone phosphate about a week after the injection.

Longer acting forms of cortisone such as celestone, triamcinolone and depomedrol can significantly weaken the tendon and should never be injected into the achilles. One should avoid athletic activities for at least one month after celestone is injected and up to 3 months if triamcinolone acetonide is injected. One means of protection is to tape the achilles tendon in a fashion which prevents a dorsiflexion injury.

I would avoid athletic or strenuous activity until you know exactly what substance has been injected and how much of it was used.
Ed

Re: Cortisone Injection

Felisha D. on 11/19/02 at 17:34 (100676)

I had my left foot opoerated on for PF in Spet. and the right one in OCt. At my F/U today, II went over with my doctor abotu the SEVERE pain i have in both feet...cannot stand longer than 20 minutes...a trip to the grocery store is impossible! And I have a 3-yr old with Cerebral Palsy...VERY active...and I am EXHAUSTED! He told me I have a rare condition post surgery called 'cue boy syndrome'. What is going on here? I could stand to lose about 30 lbs. but have barely been able to walk since July of this year. I am tired of his 'be patient' answer. I have molded insert, got new insert pads today, boght new tennis shoes, IcyHot, ice, heat, foot soak,rest, do all the stretching every day, and today got cortizone shots in both feet. How much longer is this going to last?